A case with graft loss during pregnancy associated with thrombotic microangiopathy (TMA) is reported. The patient was a 27-yr-old female who had end-stage renal disease because of immunoglobulin A (IgA) nephropathy at age 18. She received a kidney transplant at age 20 from her mother. Immunosuppressive therapy consisted of cyclosporine A (CyA), azathioprine (AZ), and prednisolone (PSL). The amount of serum creatinine (SCr) was 0.72mg/dL at discharge one month after transplantation. Urinary occult blood and protein appeared five and 14months after transplantation, respectively. SCr was gradually elevated. When she was 27-yr old, she became pregnant. The amount of SCr was 1.74 mg/dL. The dose of CyA was 150 mg/d, AZ was 50 mg/d, and PSL was 5 mg/d. At 18 wk of gestation, severe hypertension and edema occurred and she was hospitalized. SCr was elevated to 3.26 mg/dL and severe hemolytic anemia with thrombocytopenia was recognized. On the third day after hospitalization, she underwent an abortion. Renal biopsy was performed on the seventh hospitalized day. Fibromyxomatous intimal thickening including foam cells, extensive hyaline changes, and fibrin thrombi were observed in the interlobular arteries or arterioles. Recurrent IgA nephropathy with extensive crescent formation was also diagnosed. Severe chronic tubulointerstitial damage was observed and tubulitis was mild. After the biopsy, she underwent plasma exchange and methyl-prednisolone pulse therapy. Thrombocytopenia improved one month after the abortion. However, the graft function was lost and maintenance hemodialysis was started on the 46th day after termination of the pregnancy. In this case, it is suggested that pregnancy triggered TMA resulting in graft loss. Moreover, acute exacerbation of recurrent IgA nephropathy, pre-existing CyA arteriopathy, and severe chronic tubulointerstitial damage also caused the deterioration of graft function as well as TMA.
All Science Journal Classification (ASJC) codes